Wyoming, 2002

Winter Storm in Wyoming, February 8 to 9, 2002

February 8 to 9, 2002 · NWS RIW · 3 events in 3 counties and zones

A cold front moved south along the east slopes of the Big Horn Mountains and into Natrona County. Snowfall was 5 inches on the plains with up to 8 inches in the mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved south along the east slopes of the Big Horn Mountains and into Natrona County. Snowfall was 5 inches on the plains with up to 8 inches in the mountains. Wind gusts from the north occasionally exceeded 60 mph creating blizzard conditions at times on Interstate 90 east of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 8, 2:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 8, 2:16 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MST FRI FEB 8 2002

STRONG VORT MAX OVER SOUTHWEST WYOMING...MOVING RAPIDLY SOUTHEAST
WITH AID OF 300 MB JET MAX OF 120 KTS. MOST SYNOPTIC SCALE LIFT
OVER MT WITH CLOUD TOP COOLING ON IR IMAGERY. INSTABILITY SHSN OVER
WESTERN WY WITH LOCALIZED HVY SN AND BLIZZARD CONDITIONS. ALSO...
-SN DEVELOPING OVER THE BIG HORN BASIN. ALSO...TIGHT PRESSURE
GRADIENT BEHIND COLD FRONT WITH WIND GUSTS OF 40 TO 50 MPH.

STRONG UPPER SYSTEM WILL MOVE SOUTHEAST WITH 542 DM LOW OVER WESTERN
KS BY 09/12Z...AND SFC LOW IS OVER SOUTHEAST NB BY 09/12Z. STRONG SFC
AND 700 MB GRADIENT WILL BE OVER WY THROUGH 09/18Z...WITH 700 MB
NORTH WINDS OF 45 TO 60 KTS OVER EASTERN WY BY 09/12Z. DYNAMICS
WILL BE OVER EASTERN WY...INCLUDING 7-3 CONV/DIV COUPLET AND
VERTICAL MOTION BETWEEN 09/00Z AND 09/12Z. ALSO...BEST MOISTURE
FIELD ACROSS EASTERN WY THROUGH 09/12Z. GOING WITH A WINTER STORM
WARNING TONIGHT FOR THE WY ZONES 8...9...15...26>28. GOING WITH
HIGH WIND WARNING THIS EVENING FOR WY ZONES 14...22>25. WX IMPROVES
SAT AND SUN AS A STRONG GREAT BASIN SFC HIGH DEVELOPS.

THE EXTENDED FORECAST LOOKS MAINLY DRY WITH ZONAL FLOW AND LITTLE
MOISTURE.

.RIW...WINTER STORM WARNING TONIGHT CENTRAL WY ZONES 8...9...15...
26>28.
HIGH WIND WARNING THIS EVENING SOUTH WY ZONES 14...22>25.

MC

In the hours before

Special weather statement, Feb 8, 1:22 PM MST, 3 hours 38 minutes before
WYZ001>020-022>028-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
122 PM MST FRI FEB 8 2002

...A WINTER STORM IS BRINGING A VARIETY OF WEATHER TO
WYOMING...

A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A VIGOROUS
COLD FRONT HAS CREATED A VARIETY OF WEATHER ACROSS CENTRAL AND
WESTERN WYOMING THIS AFTERNOON. A WINTER STORM WARNING CONTINUES
THROUGH THIS AFTERNOON FOR WESTERN WYOMING...WHILE A HIGH WIND
WARNING IS IN EFFECT THIS AFTERNOON FOR MOST AREAS IN FREMONT...
NATRONA AND SWEETWATER COUNTIES. A WINTER STORM WATCH IS POSTED
TONIGHT FOR THE BIGHORN MOUNTAINS...JOHNSON COUNTY AND THE
SOUTHERN PORTION OF THE BIGHORN BASIN.

SO FAR TODAY...SPOTTER REPORTS FROM WESTERN WYOMING INDICATE 2 TO
6 INCHES OF NEW SNOW HAS ALREADY FALLEN. THIS SNOWFALL COMBINED WITH
STRONG WINDS HAVE CAUSED REDUCED VISIBILITIES AND BLOWING AND
DRIFTING OF SNOW. AROUND 930 AM...THE JACKSON AIRPORT RECORDED A 34
MPH WIND GUST.

VERY WINDY CONDITIONS EXIST OVER FREMONT...NATRONA AND SWEETWATER
COUNTIES. THROUGH 1 PM...CASPER AND ROCK SPRINGS HAVE HAD PEAK WIND
GUSTS OF 51 MPH. LANDER HAS HAD A PEAK WIND GUST OF 47 MPH AND
RIVERTON HAD A PEAK WIND GUST OF 43 MPH. THESE STRONG WINDS WILL
CONTINUE THROUGH THE AFTERNOON.

WIND SPEED WILL INCREASE THIS AFTERNOON IN THE BIGHORN BASIN AND
EAST OF THE BIGHORN MOUNTAINS. IN ADDITION...SCATTERED SNOW SHOWERS
WILL COMBINE WITH THESE WINDS CAUSING REDUCED VISIBILITIES.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING DUE TO THE
STRONG WINDS AND SUDDENLY REDUCED VISIBILITIES. BE SURE TO STAY ALERT
FOR SUDDEN STRONG GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL
OF YOUR VEHICLE.

WCJIN-WYNW-WYSW-WYNE

MLC
Special weather statement, Feb 8, 3:35 PM MST, 1 hour 25 minutes before
WYZ001>020-022>028-090300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MST FRI FEB 8 2002

...A WINTER STORM IS BRINGING A VARIETY OF ADVERSE WEATHER TO
WYOMING...

A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A VIGOROUS
COLD FRONT HAS CREATED A VARIETY OF WEATHER ACROSS CENTRAL AND
WESTERN WYOMING TODAY. A WINTER STORM WARNING IS IN EFFECT
TONIGHT FOR THE SOUTHERN PORTION OF THE BIGHORN BASIN...THE
BIGHORN MOUNTAINS...AND NATRONA AND JOHNSON COUNTIES. IN
ADDITION...A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING
FOR SOUTHERN FREMONT COUNTY AND MOST OF SWEETWATER COUNTY.

VERY WINDY CONDITIONS HAVE CREATED NUMEROUS STRONG WIND GUSTS.
THROUGH 330 PM...CASPER AND ROCK SPRINGS BOTH HAD PEAK WIND GUSTS
OF 51 MPH. LANDER HAD A PEAK WIND GUST OF 47 MPH AND RIVERTON HAD
A PEAK WIND GUST OF 49 MPH. 53 MPH WAS THE PEAK WIND GUST IN
BUFFALO...WHILE GREYBULL RECORDED A 46 MPH WIND GUST.

VERY WINDY CONDITIONS COMBINED WITH SNOW SHOWERS HAVE CREATED NEAR
WHITE-OUT CONDITIONS IN PORTIONS OF WESTERN AND CENTRAL WYOMING.
MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING DUE TO THE STRONG
WINDS AND SUDDENLY REDUCED VISIBILITIES. BE SURE TO STAY ALERT FOR
SUDDEN STRONG GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF
YOUR VEHICLE.

WCJIN-WYNW-WYSW-WYNE

MLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Natrona

When
February 8, 5:00 PM MST to February 9, 6:00 AM MST
Where
Natrona forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Southeast Big Horn Mountains

When
February 8, 5:00 PM MST to February 9, 6:00 AM MST
Where
Southeast Big Horn Mountains forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, East Johnson

When
February 8, 5:00 PM MST to February 9, 6:00 AM MST
Where
East Johnson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282858, 5282859, 5282860.